MAUDE Adverse Event Report: STRYKER GMBH TROCHANTERIC NAIL KIT, TI GAMMA3 Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH TROCHANTERIC NAIL KIT, TI GAMMA3 Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 31251200S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/07/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The customer reported a broken gamma nail which resulted in the patient undergoing a revision surgery.
 
Additional Manufacturer Narrative
The reported event could be confirmed since physical inspection matches the reported failure mode.The received nail is completely broken in the webs of the proximal lag screw thru hole.According to the damage and the evidence of the breakage surfaces, the nail broke in a fatigue fracture due to axial overload.Areas with signs of friction, seizing (bearing points of lag screw) are visible at the distal medial edge.The counterparts were found on the lag screw in the areas with corresponding friction signs and worn edges.The appearance identified a high axial load application to the implants.Bearing points are typical results of the interaction of the single products under load.Based on investigation the nail breakage is not linked to a deficiency of the device but is rather considered patient related.It could not be excluded that the implant had to absorb, transfer the whole loading because it was not relieved by increasing bone healing.It could not be determined if pre-aging had contributed to the event.Due to missing x-rays it could not be determined whether reduction had been performed according to anatomical requirements and furthermore, if the implant positioning was according to anatomical requirements as well.Furthermore, as no further information such as x-rays, medical records or surgery reports was provided, a real medical statement was impossible.Finally, it could not be determined what range of weight bearing had been advised by the surgeon for the post-operative period.It could also not be determined if the patient had been compliant to the instructions.General aspects: the gamma3 nail is a temporary implant which inevitably will be subject of a fatigue fracture if the biomechanical stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation, fracture healing and implant breakage as noted in the labelling of the product.Usually, a breakage is contributed by one or more deficits, e.G.Insufficient bone healing, product damage.Generally, the risk of a breakage will increase with the increase of load cycles and load level.Nail breakage in general has been experienced but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient¿s post implant behavior and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Increased post-operative activities ¿ a nail breakage can rather be classified as anticipated; specifically, if one or more contributing issues concurrence with each other.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.According to available information a deficiency of the nail was not verified.In case substantive information will become available in future that suggests otherwise we reserve the right to reopen the case.
 
Event or Problem Description

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3 Ø11X200MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20136583
Report Number0009610622-2024-00827
Device Sequence Number3101750
Product Code HSB
UDI-Device Identifier04546540375087
UDI-Public(01)04546540375087(17)280731(10)K16BD0C
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number31251200S
Device Lot NumberK16BD0C
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/07/2024
Supplement Date Received by Manufacturer11/05/2024
Initial Report FDA Received Date09/04/2024
Supplement Report FDA Received Date11/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown